Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

May 5, 2016Humboldt County, California

NWS Eureka, CA issued this special weather statement at May 5, 2016, 3:28 PM PDT for Humboldt County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2016, 3:28 PM PDT (22:28 UTC)
Expired
May 5, 2016, 4:00 PM PDT
In force
32 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 68 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS86 KEKA 052228
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
328 PM PDT THU MAY 5 2016
 
CAZ003-004-052300-
UPPER TRINITY RIVER CA-NORTH COAST INTERIOR CA-
328 PM PDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT COUNTY
UNTIL 400 PM PDT...

AT 326 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SALYER...OR NEAR WILLOW CREEK. THIS STORM WAS DRIFTING
SOUTHWEST AT 2 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... 
HIGHWAY 299 BETWEEN WILLOW CREEK AND SALYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4095 12365 4084 12358 4074 12369 4093 12377
TIME...MOT...LOC 2226Z 060DEG 3KT 4089 12362 

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at May 5, 3:14 PM PDT, 14 minutes earlier.

Area forecast discussion, May 5, 3:14 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
314 PM PDT THU MAY 5 2016

.SYNOPSIS...AN UPPER LEVEL LOW WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. THE THREAT FOR STORMS WILL SHIFT
INTO TRINITY COUNTY AND EASTERN MENDOCINO COUNTY ON SATURDAY.

&&

.DISCUSSION...A BROAD UPPER LEVEL LOW WILL CONTINUE TO BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS TO MOST OF NORTHWESTERN
CALIFORNIA THROUGH FRIDAY. STORMS HAVE BEEN FIRING UP OVER THE
INTERIOR ONCE AGAIN TODAY WITH DAYTIME HEATING. THE STORMS HAVE
BEEN GENERATING LOCALLY HEAVY RAIN AND PERHAPS HAIL. FOR THE MOST
PART THE CONVECTION WILL DIE DOWN TONIGHT WITH THE LOSS OF DAYTIME
HEATING...HOWEVER WITH HARD TO TIME AND IDENTIFY DISTURBANCES
PIN-WHEELING AROUND THE LOW...ISOLATED THUNDERSTORMS MAY SPARK
UP DURING THE LATE NIGHT AND EARLY MORNING HOURS THROUGH FRIDAY
EVEN OUT OVER THE COAST. CONFIDENCE HERE IS NOT VERY HIGH AS THE
MODELS CONTINUE TO INDICATE A RATHER HARSH ENVIRONMENT FOR
THUNDERSTORMS TO SURVIVE NEAR OR OVER THE MARINE LAYER. IT CERTAINLY
SEEMS POSSIBLE WITH THE FAIRLY MOIST MID LEVEL NORTHEASTERLY FLOW.

THE MAIN THREAT OF THUNDERSTORMS ON FRIDAY WILL BE DURING PEAK
HEATING IN THE INTERIOR WITH BOTH THE NAM12 AND GFS INDICATING
LIFTED INDICES AROUND -2C TO -4C AND MUCAPES IN EXCESS OF
1000J/KG. MAIN THREAT WILL BE CLOUD-TO-GROUND LIGHTENING
STRIKES...SMALL HAIL AND LOCALLY HEAVY RAINFALL. WRAP AROUND
MOISTURE IN THE NORTHEASTERLY FLOW AND INSTABILITY WILL BE
SUFFICIENT FOR THUNDERSTORMS TO SPARK UP AGAIN WITH THE DAYTIME
HEATING IN TRINITY AND PERHAPS PORTIONS OF MENDOCINO COUNTY AGAIN ON
SAT. THE CONEVTIVE ACTIVITY SHOULD BE WEAKER ON SAT. AN UPPER RIDGE
WILL START TO EDGE CLOSER TO THE WEST COAST ON SAT AND THE AIR ALOFT
WILL WARM UP. THE THREAT FOR STORMS WILL START TO DECREASE BY
SATURDAY NIGHT AS THE AIR ALOFT WARMS AND LAPSE RATES LEVEL OFF. IT
IS STILL TOO EARLY TO RULE OUT ANY THUNDER CHANCES ESPECIALLY IN
EASTERN TRINITY WHERE THE MODELS CONTINUE TO DEPICT THE GREATEST
INSTABILITY.

UPPER LEVEL RIDGING WILL BUILD BY SUNDAY AND TEMPERATURES ALOFT WILL
WARM UP MORE SUBSTANTIALLY. WARMER AND SUNNIER CONDITIONS ARE
EXPECTED ON SUNDAY ACROSS THE INTERIOR FOR THE MOST PART. THE MODELS
STILL INDICATE SOME POTENTIAL FOR ISOLATED SHOWERS OVER THE HIGHER
ELEVATIONS OF TRINITY COUNTY THOUGH. ALSO A WEAK FRONT IN THE
NORTHWEST FLOW MAY GENERATE SOME DRIZZLE AND PERHAPS FOG SAT NIGHT
ALONG THE NORTH COAST...OTHERWISE DRY AND STABLE CONDITIONS SHOULD
PREVAIL ON SUNDAY.

UPPER LEVEL RIDGING OFFSHORE WILL LIKELY DOMINATE MON THROUGH WED OF
NEXT WEEK PROVIDING DRIER AND SUNNIER WEATHER CONDITIONS AS WELL AS
WARMER TEMPERATURES IN THE INTERIOR. THE SURFACE FLOW PATTERN WILL
BE FAVORABLE FOR STRATUS AND FOG WITH NEAR NORMAL TEMPERATURES AT
THE COAST...HOWEVER. MODELS INDICATE ANOTHER UPPER LOW AND
UNDERCUTTING FLOW LATE NEXT WEEK...BUT DIVERGE ON THE EASTWARD
PROGRESSION AND WHERE THE CLOSED LOW WILL FORM. BOTH THE GFS AND
ECMWF KEEP THE LOW FAR ENOUGH AWAY ON THU AND FOR NOW WILL NOT
ADD ANY MENTION OF SHOWERS OR CONVECTION TO THE FORECAST.

&&

.AVIATION...MVFR TO IFR CONDITIONS WILL LIKELY RETURN TO THE
COASTAL TERMINALS TONIGHT. MVFR CONDITIONS WILL MOST LIKELY
REDEVELOP AT UKIAH OVERNIGHT AS WELL. CONVECTION THIS AFTERNOON WILL
SLOWLY DIE DOWN THIS EVENING BUT MORE SHOWERS AND STORMS COULD FIRE
UP LATE TONIGHT. EXPECT IFR CONDITIONS TO DEVELOP IN THE INTERIOR
VALLEYS LATER TONIGHT.

&&

.MARINE...A STRONG OFFSHORE HIGH PRESSURE RIDGE INTERACTING WITH
AN INLAND LOW PRESSURE SYSTEM WILL MAINTAIN A TIGHT PRESSURE
GRADIENT AND ELEVATED WINDS AND SEAS ACROSS THE WATERS THE NEXT
FEW DAYS. SMALL CRAFT ADVISORIES WILL CONTINUE ACROSS THE NORTHERN
NEAR SHORE WATERS THROUGH EARLY SATURDAY MORNING AND ACROSS THE
SOUTHERN OUTER WATERS THROUGH FRIDAY NIGHT DUE TO ELEVATED WINDS
AND/OR SEAS. A HAZARDOUS SEAS WARNING WILL CONTINUE ACROSS THE
SOUTHERN OUTER WATERS THROUGH EARLY SATURDAY MORNING DUE TO
ELEVATED SHORT PERIOD SEAS. A GALE WARNING WILL CONTINUE ACROSS
THE NORTHERN OUTER WATERS THROUGH EARLY SATURDAY MORNING DUE TO
WIND GUSTS UP TO GALE FORCE OCCURRING. THE SEAS WILL DIMINISH THIS
WEEKEND DUE TO THE COMBINATION OF THE HIGH PRESSURE RIDGE
WEAKENING AND THE INLAND LOW PRESSURE SYSTEM PROPAGATING EASTWARD
ACROSS THE CENTRAL UNITED STATES. A WEAK COLD FRONT WILL APPROACH
THE REGION THIS WEEKEND.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 11 AM PDT SATURDAY FOR PZZ450.

     GALE WARNING UNTIL 11 PM PDT FRIDAY FOR PZZ470.

     SMALL CRAFT ADVISORY UNTIL 3 AM PDT SATURDAY FOR PZZ475.

     HAZARDOUS SEAS WARNING UNTIL 3 AM PDT SATURDAY FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA

FOR FORECAST ZONE INFORMATION
SEE FORECAST ZONE MAP ONLINE:
HTTP://WWW.WEATHER.GOV/EUREKA/ZONEMAP.PNG
Hazardous weather outlook, May 5, 6:23 AM PDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
623 AM PDT THU MAY 5 2016

CAZ001-002-061330-
REDWOOD COAST-MENDOCINO COAST-
623 AM PDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY MOVE NORTHWEST FROM THE INTERIOR TOWARD
THE COAST BEFORE WEAKENING TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS MAY MOVE WEST FROM THE INTERIOR TOWARD THE
COAST BEFORE WEAKENING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-004-076-061330-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
623 AM PDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY...WITH
THE GREATEST CHANCES DURING THE AFTERNOON. A FEW STRONG STORMS ARE
POSSIBLE WITH SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING.
DUE TO SLOW STORM MOTION...LOCALLY HEAVY RAINFALL IS POSSIBLE IN
HEAVIER SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON FRIDAY...MAINLY
DURING THE AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE ON
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Special weather statement, May 5, 2:06 PM PDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
206 PM PDT THU MAY 5 2016

CAZ004-052145-
UPPER TRINITY RIVER CA-
206 PM PDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
245 PM PDT...

AT 204 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CARRVILLE TO NEAR FRENCH
GULCH. THESE STORMS WERE NEARLY STATIONARY.

NICKEL SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TRINITY CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR TRINITY LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4083 12267 4081 12266 4078 12267 4075 12272
      4071 12271 4069 12275 4064 12274 4058 12270
      4057 12273 4055 12275 4056 12276 4051 12280
      4101 12301 4101 12298 4099 12294 4099 12292
      4103 12290 4105 12291 4109 12273 4086 12263
TIME...MOT...LOC 2104Z 058DEG 3KT 4098 12278 4073 12268

RPA
Special weather statement, May 5, 2:22 PM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
222 PM PDT THU MAY 5 2016

CAZ003-004-052200-
UPPER TRINITY RIVER CA-NORTH COAST INTERIOR CA-
222 PM PDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND WESTERN
TRINITY COUNTIES UNTIL 300 PM PDT...

AT 222 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HYAMPOM...OR 20 MILES WEST OF HAYFORK...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HYAMPOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4065 12363 4069 12353 4055 12336 4049 12349
TIME...MOT...LOC 2122Z 322DEG 8KT 4061 12352

RPA
Special weather statement, May 5, 2:32 PM PDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
232 PM PDT THU MAY 5 2016

CAZ003-004-052215-
UPPER TRINITY RIVER CA-NORTH COAST INTERIOR CA-
232 PM PDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT AND WEST
CENTRAL TRINITY COUNTIES UNTIL 315 PM PDT...

AT 231 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WILLOW CREEK TO NEAR HYAMPOM.
MOVEMENT WAS NEARLY STATIONARY.

NICKEL SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLOW CREEK...SALYER AND HYAMPOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4101 12368 4099 12356 4056 12335 4051 12354
      4098 12380
TIME...MOT...LOC 2131Z 220DEG 8KT 4096 12371 4056 12349

RPA
Local storm report, May 5, 2:42 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
242 PM PDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             1 SW TRINITY CENTER     40.99N 122.71W
05/05/2016  E0.25 INCH       TRINITY            CA   TRAINED SPOTTER

            HAIL IN TRINITY CENTER OBSERVER LOCATION
            TRINITY CENTER..

&&

RER
Local storm report, May 5, 2:44 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
244 PM PDT THU MAY 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 S LAYTONVILLE         39.63N 123.50W
05/05/2016  E0.25 INCH       MENDOCINO          CA   SHIP

&&

RUEHL
Special weather statement, May 5, 3:28 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
328 PM PDT THU MAY 5 2016

CAZ003-004-052300-
UPPER TRINITY RIVER CA-NORTH COAST INTERIOR CA-
328 PM PDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT COUNTY
UNTIL 400 PM PDT...

AT 326 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SALYER...OR NEAR WILLOW CREEK. THIS STORM WAS DRIFTING
SOUTHWEST AT 2 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 299 BETWEEN WILLOW CREEK AND SALYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4095 12365 4084 12358 4074 12369 4093 12377
TIME...MOT...LOC 2226Z 060DEG 3KT 4089 12362

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:31 PM PDTSpecial Weather StatementEKATrinity29 min
May 5, 1:16 PM PDTSpecial Weather StatementEKATrinity44 min
May 5, 1:39 PM PDTSpecial Weather StatementEKATrinity36 min
May 5, 1:56 PM PDTSevere Thunderstorm WarningEKATrinity34 min
May 5, 2:06 PM PDTSpecial Weather StatementEKATrinity39 min
May 5, 2:22 PM PDTSpecial Weather StatementEKATrinity38 min
May 5, 2:32 PM PDTSpecial Weather StatementEKAHumboldt43 min
May 5, 2:39 PM PDTSevere Thunderstorm WarningEKAHumboldt36 min

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.